Heavy Snow, San Juan Mountains
- When
- November 14, 2:00 PM MST to November 15, 4:00 AM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- SNOTEL
SNOTEL and COOP observers across the area reported between 4 and 9 inches of snowfall.
A weak storm system quickly moved east over northern New Mexico and delivered a brief punch of winter weather. The heaviest snowfall accumulations occurred over the high terrain east of Chama and Tierra Amarilla where generally 4 to 9 inches fell.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak storm system quickly moved east over northern New Mexico and delivered a brief punch of winter weather. The heaviest snowfall accumulations occurred over the high terrain east of Chama and Tierra Amarilla where generally 4 to 9 inches fell. No significant impacts to travel were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 14, 11:06 AM MST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1106 AM MST FRI NOV 14 2014 .AVIATION... 18Z TAF CYCLE WITH THE APPROACH OF THE NEXT WEAK UPPER LVL LOW PRESSURE DISTURBANCE AND SLUG OF MOISTURE NORTHERN MTS WILL REMAIN OBSCURED AT TIMES IN -SHSN/-SHRA AND MVFR TO OCCASIONALLY IFR CIGS THROUGH SAT MORN...THOUGH THE MOST NUMEROUS SHSN/SHRA TO BE LATE THIS AFTN INTO TONIGHT. SFC LEE TROUGH AND ASSOCIATED S TO SW WINDS TO STRENGTHEN ACROSS E CENTRAL AND NE PLAINS AND WEST TO THE EAST SLOPES OF CENTRAL MT CHAIN THIS AFTN. WDLY SCT TO SCT -SHRA AND HIGHER TERRAIN SHSN WILL DEVELOP OVER THE NW QUARTER OF NM LATER THIS AFTN. A VERY FEW -TSRA POSSIBLE LATE THIS AFTERNOON THROUGH EARLY EVENING NW NM NEAR ARIZONA AND COLORADO LINE. TAF SITES MOST LIKELY TO BE IMPACTED WITH LOWER CIGS/VSBY AND PRECIP INCLUDE....IN ORDER OF LIKELIHOOD...FMN...GUP AND SAF. CONDITIONS TO IMPROVE TO SOME DEGREE AFTER ROUGHLY 11Z. 43 && .PREV DISCUSSION...314 AM MST FRI NOV 14 2014... .SYNOPSIS... A WARMING TREND IS UNDERWAY...WITH HIGH TEMPERATURES FORECAST TO BE 20 TO 40 DEGREES WARMER THAN YESTERDAY ACROSS EASTERN NEW MEXICO. CHANCES FOR LOWER ELEVATION RAIN AND HIGHER TERRAIN SNOW ARE ON THE UPTREND FOR LATER TODAY THROUGH SATURDAY MORNING AS AN UPPER LEVEL DISTURBANCE MOVES EAST OVER THE REGION. SOME SIGNIFICANT SNOWFALL TOTALS ARE LIKELY ACROSS THE HIGHER TERRAIN OF THE NORTHERN MOUNTAINS...ESPECIALLY NEAR THE COLORADO BORDER. A SECOND UPPER LEVEL DISTURBANCE WILL PUSH OVER THE STATE SUNDAY AND BE PRECEDED BY A STRONG COLD FRONT SATURDAY NIGHT. CHANCES FOR SNOW WILL TREND UP DURING THE SATURDAY NIGHT THROUGH SUNDAY PERIOD...WITH SNOW LEVELS LOWERING TO INCLUDE A NUMBER OF LOWER ELEVATION LOCATIONS. THE BEST CHANCES FOR SNOW WITH THE LATE WEEKEND SYSTEM WILL BE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS ADJACENT HIGHLANDS. COLD AIR WILL REMAIN OVER THE AREA GOING INTO EARLY NEXT WEEK...WITH A WARMING TREND THEREAFTER. BY MID TO LATE WEEK...TEMPERATURES WILL BE AT OR ABOVE NORMAL WITH DRY CONDITIONS PREVAILING. && .DISCUSSION... A WARMING TREND IS UNDERWAY WITH TEMPERATURES HOLDING STEADY OR RISING SLIGHTLY EAST OF THE CENTRAL MOUNTAIN CHAIN EARLY THIS MORNING. 24HR TEMPERATURE CHANGE VALUES ARE AN AVERAGE 10 DEGREES HIGHER THAN YESTERDAY AT 3 AM. THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWS MOISTURE INCREASING ACROSS AZ/NM IN ADVANCE OF WHAT APPEARS TO BE A VIGOROUS SHORTWAVE TROUGH...PROGRESSING RAPIDLY TOWARD SOCAL. THIS IS THE SHORTWAVE FORECAST TO MOVE OVER TONIGHT INTO EARLY SATURDAY...AND MAY BE UNDER-COOKED IN THE MODEL SOLUTIONS GIVEN WHAT LOOKS LIKE A POOR INITIALIZATION AT 00Z. OUR POPS FOR LATE TODAY THROUGH TONIGHT HAVE TRENDED UP...MAINLY ACROSS THE NW AND NORTHERN MOUNTAINS WHERE SOME SIGNIFICANT SNOWFALL TOTALS ARE LIKELY. WILL ISSUE A WINTER WEATHER ADVISORY FOR LATE TODAY THROUGH SATURDAY MORNING FOR THE TUSAS AND JEMEZ MOUNTAINS...AND PORTIONS OF THE SANGRE DE CRISTOS WHERE HIGHER WEST-FACING SLOPES AND PEAKS MAY GET BLASTED. OTHERWISE...SNOW LEVELS LOOK TO REMAIN FAIRLY HIGH WITH THIS FIRST SHORTWAVE...WITH RAIN THE MORE PROBABLE PRECIPITATION TYPE AT LOWER ELEVATION LOCALES LIKE FARMINGTON...GALLUP...ALBUQUERQUE AND SANTA FE. STRONGER WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE WILL TRANSLATE TO BREEZY TO LOCALLY WINDY CONDITIONS SATURDAY... FAVORING THE EAST SLOPES AND ADJACENT HIGHLANDS. SNOW WILL LINGER UNTIL MID DAY SATURDAY ACROSS THE NORTHERN MOUNTAINS BEFORE A BRIEF PAUSE AHEAD OF THE SECOND TROUGH. THE SECOND TROUGH WILL PUSH ACROSS SUNDAY AND BE PRECEDED BY ANOTHER STRONG COLD FRONT SATURDAY NIGHT. 00Z MODEL SOLUTIONS SHOW LESS QPF WITH THE SECOND TROUGH COMPARED TO MODEL RUNS FROM 36-48HRS AGO...BUT HAVE TRENDED UP SLIGHTLY FROM YESTERDAYS' RUNS. BEST CHANCES FOR ACCUMULATING SNOW WILL BE ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS THANKS TO UPSLOPE FORCING FROM THE BACKDOOR PORTION OF THE FRONT...ALTHOUGH ACCUMULATING SNOW IS POSSIBLE ALMOST ANYWHERE ACROSS OUR CWFA SUNDAY. PRECIP-TYPE HERE IN THE ABQ METRO LOOKS TO START-OFF RAIN AND MAY TURN OVER TO SNOW...BUT POPS ARE LOW AT THIS TIME. WINTER HIGHLIGHTS MAY BE REQUIRED FOR THIS SYSTEM AS WELL...AND LIKELY ONLY ADVISORIES GIVEN THE QUICK-HITTING SCENARIO CURRENTLY BEING MODELED. LOOK FOR A COLD...BUT DRY START TO NEXT WEEK AS MERIDIONAL FLOW PREVAILS OVER THE ROCKIES THANKS TO A WEST COAST RIDGE AND A CENTRAL U.S. TROUGH. THE RIDGE IS FORECAST TO DEAMPLIFY AND SHIFT EAST GOING INTO MID WEEK...ALLOWING FOR A WARMING TREND WITH TEMPERATURES AT OR ABOVE NORMAL FROM WEDNESDAY THROUGH THE END OF THE WORK-WEEK. 11 && .FIRE WEATHER... THE ARCTIC AIRMASS OVER EASTERN NEW MEXICO WILL CONTINUE TO MODIFY TODAY. AS WEST WINDS INCREASE OVER MUCH OF WESTERN AND PORTIONS OF CENTRAL NEW MEXICO THROUGH THE DAY...VENTILATION RATES WILL RISE INTO THE GOOD TO EXCELLENT RANGE. FOR THE EASTERN PLAINS...THE MODIFIED ARCTIC AIR WILL HANG ON ONE MORE DAY AND ACT TO KEEP VENTILATION RATES IN THE POOR CATEGORY. INCREASING LOW AND MID LEVEL MOISTURE AHEAD OF AN APPROACHING UPPER LEVEL PACIFIC TROUGH WILL BEGIN TO COMBINE WITH JET STREAM ASSOCIATED LIFT TO PRODUCE SCATTERED SHOWERS...HIGH MOUNTAIN SNOW SHOWERS AND A THUNDERSTORM OR TWO OVER NORTHWEST AND NORTH-CENTRAL NM LATE THIS AFTERNOON. ACCUMULATING SNOW SHOULD START DURING THE LATE AFTERNOON ABOVE ABOUT 8500 FEET OVER THE FAR NW JEMEZ/SAN PEDRO PEAKS WILDERNESS AREA NORTHEASTWARD TO THE WEST SLOPES OF THE TUSAS MOUNTAINS EAST OF TIERRA AMARILLA AND CHAMA. SNOW LEVELS PROGGED TO GRADUALLY DROP TO AROUND 7500 FEET BY ABOUT MIDNIGHT. ACCUMULATING SNOWFALL WILL SPREAD EASTWARD TO THE SANGRE DE CRISTOS BY MID EVENING...TAPERING OFF AROUND MIDDAY SATURDAY. 2-5 INCHES WITH LOCALLY UP TO 8 INCHES OF ACCUMULATION IS ANTICIPATED ABOVE ABOUT 8000 FEET FROM THE NORTHERN JEMEZ NORTH TO THE TUSAS AND EAST TO THE SANGRE DE CRISTOS BETWEEN LATE THIS AFTERNOON AND NOON SATURDAY. A TRAILING SYSTEM IN NW FLOW WILL SEND A BACKDOOR FRONT INTO NE NM AROUND SATURDAY EVENING. MODELS CONTINUE TO FLOP AROUND WITH HOW MUCH MOISTURE WILL BE AVAILABLE FOR THIS SYSTEM TO WORK WITH AS IT MOVES SOUTHWARD THROUGH NORTHERN AND CENTRAL NM SATURDAY NIGHT THROUGH SUNDAY MORNING. GFS MORE BULLISH WITH SNOW OVER THE NORTHEAST HALF OR SO OF THE STATE WHILE THE NAM TRIES TO SPLIT AREAS OF ACCUMULATING SNOWFALL...ONE OVER NE NM EARLY SUNDAY MORNING...THEN AN AREA IN THE SOUTHWEST MOUNTAINS SUNDAY AFTERNOON. ECMWF SPLITS THE DIFFERENCE AND BRINGS A BROAD AREA OF LIGHT TO MODERATE SNOW FROM NORTH TO SOUTH THROUGH THE REGION. CONFIDENCE IN THE SNOWFALL FORECAST DETAILS WITH REGARD TO THIS SYSTEM REMAIN QUITE LOW. ALL MODELS AGREE THAT SUNDAY WILL BE BREEZY AND COLDER AND THAT SNOW WILL BE A POSSIBILITY MOST AREAS...INCLUDING VALLEYS...BUT FAVORED AREAS FOR SIGNIFICANT SNOW ACCUMULATION REMAIN ELUSIVE AT THIS POINT. DRY NORTHWEST FLOW ALOFT MOVES OVER SUNDAY NIGHT THROUGH TUESDAY NIGHT. A FLATTENING UPPER LEVEL RIDGE TRANSITIONS OVER NM WEDNESDAY. VENTILATION RATES WILL DROP INTO THE POOR TO FAIR RANGE MOST LOCATIONS MONDAY AND CONTINUE THERE THROUGH WEDNESDAY...WITH SOME IMPROVEMENT EXPECTED THURSDAY. GFS AND ECMWF IN GOOD AGREEMENT THAT ZONAL FLOW ALOFT WILL MOVE IN DURING THE LATTER HALF OF THE WORK WEEK WITH THE POTENTIAL FOR UPPER LEVEL TROUGH PASSAGES FRIDAY INTO THE WEEKEND. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON MST SATURDAY FOR THE FOLLOWING ZONES...NMZ510>514. && SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 524 AM MST FRI NOV 14 2014 NMZ501>540-151300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 524 AM MST FRI NOV 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT NOON FOR THE TUSAS...JEMEZ AND PORTIONS OF THE SANGRE DE CRISTO MOUNTAINS. SNOW LEVELS WILL START OFF AROUND 8500 FEET...THEN GRADUALLY LOWER TO NEAR 7500 FEET OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH MID DAY SATURDAY FOR THE TUSAS...JEMEZ AND PORTIONS OF THE SANGRE DE CRISTO MOUNTAINS. SNOW LEVELS WILL CONTINUE TO LOWER TO NEAR 7000 FEET SATURDAY MORNING. STORM TOTAL SNOWFALL AMOUNTS WILL RANGE FROM 2-5 INCHES WITH LOCALIZED HIGHER AMOUNTS NEAR 10 INCHES ALONG THE HIGHER WEST-FACING SLOPES AND PEAKS. ANOTHER WEATHER SYSTEM WILL IMPACT THE AREA LATE SATURDAY NIGHT THROUGH SUNDAY WITH LOWERING SNOW LEVELS AND ANOTHER FRIGID COLD AIRMASS. THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS WILL HAVE THE GREATEST POTENTIAL FOR SIGNIFICANT SNOWFALL AMOUNTS. ADDITIONAL WINTER WEATHER HIGHLIGHTS WILL LIKELY BE REQUIRED. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
1 heavy snow. Local standard time, as filed.
SNOTEL and COOP observers across the area reported between 4 and 9 inches of snowfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 543915.